Approximability of Capacitated Network Design

  • Deeparnab Chakrabarty
  • Chandra Chekuri
  • Sanjeev Khanna
  • Nitish Korula
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6655)

Abstract

In the capacitated survivable network design problem (Cap-SNDP), we are given an undirected multi-graph where each edge has a capacity and a cost. The goal is to find a minimum cost subset of edges that satisfies a given set of pairwise minimum-cut requirements. Unlike its classical special case of SNDP when all capacities are unit, the approximability of Cap-SNDP is not well understood; even in very restricted settings no known algorithm achieves a o(m) approximation, where m is the number of edges in the graph. In this paper, we obtain several new results and insights into the approximability of Cap-SNDP.

We give an O(logn) approximation for a special case of Cap-SNDP where the global minimum cut is required to be at least R, by rounding the natural cut-based LP relaxation strengthened with valid knapsack-cover inequalities. We then show that as we move away from global connectivity, the single pair case (that is, when only one pair (s,t) has positive connectivity requirement) captures much of the difficulty of Cap-SNDP: even strengthened with KC inequalities, the LP has an Ω(n) integrality gap. Furthermore, in directed graphs, we show that single pair Cap-SNDP is \(2^{\log^{1-\delta} n}\)-hard to approximate for any fixed constant δ > 0.

We also consider a variant of the Cap-SNDP in which multiple copies of an edge can be bought: we give an O(logk) approximation for this case, where k is the number of vertex pairs with non-zero connectivity requirement. This improves upon the previously known O( min {k, logR max })-approximation for this problem when the largest minimum-cut requirement, namely R max , is large. On the other hand, we observe that the multiple copy version of Cap-SNDP is Ω(loglogn)-hard to approximate even for the single-source version of the problem.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Andrews, M., Antonakopoulos, S., Zhang, L.: Minimum-Cost Network Design with (Dis)economies of Scale. In: Proceedings of the 51st Annual IEEE Symposium on Foundations of Computer Science, pp. 585–592. IEEE, Los Alamitos (2010)Google Scholar
  2. 2.
    Arora, S., Lund, C., Motwani, R., Sudan, M., Szegedy, M.: Proof verification and the hardness of approximation problems. J. ACM 45(3), 501–555 (1998)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Arora, S., Babai, L., Stern, J., Sweedyk, Z.: The Hardness of Approximate Optimia in Lattices, Codes, and Systems of Linear Equations. J. Comp. Sys. Sci. 54(2), 317–331 (1997)CrossRefMATHGoogle Scholar
  4. 4.
    Berman, P., Coulston, C.: On-Line Algorithms for Steiner Tree Problems. In: Proceedings, ACM Symposium on Theory of Computation (STOC), pp. 344–353 (1997)Google Scholar
  5. 5.
    Chakrabarty, D., Chekuri, C., Khanna, S., Korula, N.: Approximability of Capacitated Network Design. Technical Report. arXiv:1009.5734Google Scholar
  6. 6.
    Carr, R.D., Fleischer, L.K., Leung, V.J., Phillips, C.A.: Strengthening integrality gaps for capacitated network design and covering problems. In: Proceedings, ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 106–115 (2000)Google Scholar
  7. 7.
    Charikar, M., Naor, J., Schieber, B.: Resource optimization in QoS multicast routing of real-time multimedia. IEEE/ACM Trans. Netw. 12(2), 340–348 (2004)CrossRefGoogle Scholar
  8. 8.
    Chekuri, C., Hajiaghayi, M.T., Kortsarz, G., Salavatipour, M.R.: Approximation Algorithms for Non-Uniform Buy-at-Bulk Network Design. In: Proceedings, IEEE Symposium on Foundations of Computer Science (FOCS), pp. 677–686 (2006)Google Scholar
  9. 9.
    Chuzhoy, J., Gupta, A., Naor, J., Sinha, A.: On the approximability of some network design problems. ACM Transactions on Algorithms 4(2) (2008)Google Scholar
  10. 10.
    Chuzhoy, J., Khanna, S.: Algorithms for single-source vertex connectivity. In: Proceedings of the 49th Annual IEEE Symposium on Foundations of Computer Science, pp. 105–114 (2008)Google Scholar
  11. 11.
    Chuzhoy, J., Khanna, S.: An O(k 3 logn)-Approximation Algorithm for Vertex-Connectivity Survivable Network Design. In: Proceedings of the 50th Annual IEEE Symposium on Foundations of Computer Science, pp. 437–441 (2009)Google Scholar
  12. 12.
    Fernandes, C.G.: A better approximation ratio for the minimum k-edge-connected spanning subgraph problem. In: Proceedings of ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 629–638 (1997)Google Scholar
  13. 13.
    Fleischer, L., Jain, K., Williamson, D.P.: Iterative rounding 2-approximation algorithms for minimum-cost vertex connectivity problems. Journal of Computer and System Sciences 72(5), 838–867 (2006)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Goemans, M.X., Goldberg, A.V., Plotkin, S.A., Shmoys, D.B., Tardos, É., Williamson, D.P.: Improved Approximation Algorithms for Network Design Problems. In: ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 223–232 (1994)Google Scholar
  15. 15.
    Hewitt, M., Nemhauser, G.L., Savelsbergh, M.W.P.: Combining exact and heuristic approaches for the capacitated fixed-charge network flow problem. INFORMS Journal on Computing 22(2), 314–325 (2010)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Jain, K.: A Factor 2 Approximation Algorithm for the Generalized Steiner Network Problem. Combinatorica 21(1), 39–60 (2001)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Karger, D.: Random Sampling in Graph Optimization Problems. Ph.D. Thesis, Stanford University (1994)Google Scholar
  18. 18.
    Kortsarz, G., Nutov, Z.: Approximating minimum cost connectivity problems. In: Gonzalez, T.F. (ed.) Handbook of Approximation algorithms and Metaheuristics. CRC Press, Boca Raton (2007)Google Scholar
  19. 19.
    Motwani, R., Raghavan, P.: Randomized Algorithms. Cambridge University Press, Cambridge (1995)CrossRefMATHGoogle Scholar
  20. 20.
    Nutov, Z.: Approximating minimum cost connectivity problems via uncrossable bifamilies and spider-cover decompositions. In: Proceedings of the 50th IEEE Symposium on Foundations of Computer Science (FOCS), pp. 417–426. IEEE, Los Alamitos (2009)Google Scholar
  21. 21.
    Raz, R.: A parallel repetition theorem. SIAM Journal of Computing 27(3), 763–803 (1998)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Deeparnab Chakrabarty
    • 1
  • Chandra Chekuri
    • 2
  • Sanjeev Khanna
    • 1
  • Nitish Korula
    • 3
  1. 1.Dept. of CISUniversity of PennsylvaniaPhiladelphiaU.S.
  2. 2.Dept. of Computer ScienceUniversity of IllinoisUrbanaUSA
  3. 3.Google Inc.New YorkUSA

Personalised recommendations